Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Houston/Galveston, TX

April 6, 2019Brazos County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 6, 2019, 5:29 PM CDT for Brazos County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2019, 5:29 PM CDT (22:29 UTC)
Expired
Apr 6, 2019, 6:00 PM CDT
In force
31 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Brazos County, TX

The radar

The Ft Hood radar (KGRK), 108 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 10:35 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

924 
WUUS54 KHGX 062229
SVRHGX
TXC041-062300-
/O.NEW.KHGX.SV.W.0021.190406T2229Z-190406T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
529 PM CDT SAT APR 6 2019

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  North central Brazos County in southeastern Texas...

* Until 600 PM CDT.

* At 529 PM CDT, a severe thunderstorm was located near Wixon Valley,
  or 11 miles north of Bryan, moving northeast at 25 mph.

  HAZARD...Quarter size or larger hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  north central Brazos County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 600 PM CDT for southeastern
Texas.

LAT...LON 3095 9623 3095 9621 3094 9620 3091 9621
      3090 9620 3088 9619 3087 9619 3079 9642
      3081 9642 3086 9639 3092 9634 3097 9624
TIME...MOT...LOC 2229Z 246DEG 23KT 3084 9639 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:37 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 6, 3:37 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
337 PM CDT Sat Apr 6 2019

.DISCUSSION...
A warm front has pushed north of the region and showers and
thunderstorms along and north of this feature have also moved to
the north. Short term guidance suggests that this band of showers
and storms will sink back to the south this evening from 00-03z
and feel the building cold pool to the north should nudge the
convection south before it dissipates. Depending on how much rain
falls this this evening will determine whether a Flash Flood
Watch is required later tonight. Rainfall over the last month or
so has been below normal and the 1/2 inch of rain or so today
doesn't warrant an FFA but if heavy rain falls this evening over
the NW zones, then a Watch will probably be needed for Sunday. The
rest of the region will probably only have to deal with some
spotty showers through 09z. Fog has dissipated along the coast
but with warm and moist air flowing over "relatively" cooler shelf
waters, conditions still remain favorable for sea fog. SREF
ensemble guidance continues to target the coast with fog tonight
and again Sunday night. Convective mixing/stronger winds may
mitigate the fog threat but feel its best to keep a mention of fog
over the near shore waters and the adjacent coastal areas.

Water vapor shows a strong upper level disturbance over Mexico.
This feature should approach SE TX between 09-12z. A mid level
speed max coupled with a nice split in the jet and PW values
between 1.55 and 1.75 inches should set the stage for widespread
showers and thunderstorms. Am expecting the activity to redevelop
between 07-09z and increase in coverage and intensity as it tracks
across the region. A weak surface low looks like it'll develop
over the SW zones and this could focus some brief training of
precipitation along the US 59 corridor for a time early Sunday
morning. At this time, prefer a blend of the TT WRF and the HiRes
NMM. These models develop an MCS over SC TX and move the feature
NE across the area. Rainfall amounts will be strongly dependent on
rainfall rates and if training of storms can develop. Will
maintain mention locally heavy rain in the weather grids along
with the mention of severe storms possible. At this time, strong
damaging winds looks to be the primary severe hazard on Sunday. High
PoPs certainly seem to be in order for Sunday. FWIW, the HiRes
ARW hints at an outflow boundary moving into the Gulf and shutting
down the convection by 18z. The HiRes guidance keeps the upper
low over the region through Monday with wrap around moisture
lingering across SE TX. Kept rain chances going Sunday night into
Monday as the upper level feature gradually exits the region.

Upper level ridging amplifies over the state during the mid week
period. It should dry out as heights build. Another upper
level trough will approach next weekend and this feature should
bring additional shra/tsra next Saturday. 43

&&

.MARINE...
Southeasterly winds will prevail through the weekend over average 2
to 4 foot significant sea heights. A developing coastal low over
South Central Texas will move up into eastern Texas tomorrow
morning. As this low advances northeast up into southeastern Texas,
a line of downstream thunderstorms will form and push through the
local waters sometime during the late morning and/or early Sunday
afternoon hours. While early morning southeasterlies will
temporarily strengthen ahead of this advancing low, it will be a
potential squall line passage that significantly boosts winds and
agitates the sea state. Thus, while Caution flags may not be
required tomorrow morning, anticipate the approach and passage of a
strong line of thunderstorms that will likely initiate upper Texas
bay and Gulf water Special Marine Thunderstorm Warnings. Mariners
need to pay very close attention to the radar and short term
forecasts before considering leaving port Sunday morning.

Winds will veer west to northwest with the approach and passage of a
Monday cold front. Winds in the wake of this front will be
relatively light and high pressure moving in behind it will maintain
weak and variable breezes going through Tuesday. The strongest
onshore gradient winds of the week will be from Wednesday morning
through early Thursday in response to the next approaching upper
trough. The onshore pressure gradient will remain tight enough to
most likely hoist Caution (possible offshore Advisory) flags at mid
week. Another weak front may make it into the nearshore waters and
briefly pick northeasterlies up to Caution levels late Thursday into
early Friday. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      67  74  60  79  58 /  60  80  60  20  10
Houston (IAH)              69  75  62  80  60 /  50  90  50  20  10
Galveston (GLS)            68  73  65  76  65 /  30  90  50  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 6, 5:27 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
527 AM CDT Sat Apr 6 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-071030-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
527 AM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

There is a slight risk of severe weather along and north of a
Columbus to Livingston line. There is an enhanced risk of severe
weather along and north of a Bryan to Lufkin line. The main
threats will damaging straight line winds and hail from a line of
storms. A brief tornado cannot be ruled out. There is also a
threat for heavy rainfall over the same area as the enhanced
severe weather risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe weather for all of the area on
Sunday. Again the main threats will be damaging winds and hail but
a brief tornado may still be possible. There is a higher risk for
heavy rainfall and flooding over the area on Sunday. Most areas
could get 2 inches of rainfall or more from storms moving across
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Sunday.

GMZ330-335-350-355-370-375-071030-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
527 AM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Dense sea fog will be possible this morning through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for sea fog will continue into Sunday and Monday.
Thunderstorm activity will be more numerous Sunday with the
potential for severe weather along the coast and through the bays.
Damaging winds will be the main threat along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Sunday.

In the hours before

Special weather statement, Apr 6, 4:03 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
403 PM CDT SAT APR 6 2019

TXZ195-062130-
Burleson TX-
403 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURLESON COUNTY
UNTIL 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tanglewood, or 8 miles south of Rockdale, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Caldwell and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 600 PM CDT for southeastern
Texas.

LAT...LON 3070 9669 3060 9658 3046 9689 3046 9690
      3047 9691 3049 9690 3050 9690 3050 9691
      3051 9690 3054 9692 3054 9694 3056 9696
TIME...MOT...LOC 2103Z 229DEG 20KT 3054 9699
Special weather statement, Apr 6, 5:20 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
520 PM CDT SAT APR 6 2019

TXZ176-196-198-062315-
Madison TX-Brazos TX-Grimes TX-
520 PM CDT SAT APR 6 2019

...SPECIAL WEATHER STATEMENT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wixon Valley, or 9 miles north of Bryan, moving east at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Kurten, Wixon Valley and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 600 PM CDT for southeastern
Texas.

LAT...LON 3074 9646 3091 9635 3097 9625 3099 9617
      3102 9613 3084 9606 3069 9654 3071 9655
TIME...MOT...LOC 2219Z 251DEG 25KT 3079 9642

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:36 PM CDTDense Fog AdvisoryHGXBrazoria, Galveston, Jackson, Matagorda17 hr
Apr 6, 8:43 AM CDTSpecial Weather StatementHGXPolk47 min
Apr 6, 9:40 AM CDTSpecial Weather StatementHGXBurleson, Washington50 min
Apr 6, 9:47 AM CDTSpecial Weather StatementHGXGrimes, Walker43 min
Apr 6, 9:50 AM CDTSpecial Weather StatementHGXWalker25 min
Apr 6, 9:56 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington34 min
Apr 6, 9:59 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington24 min
Apr 6, 10:01 AM CDTSevere Thunderstorm WarningHGXMontgomery, Walker29 min
Apr 6, 10:27 AM CDTSpecial Weather StatementHGXSan Jacinto33 min
Apr 6, 10:34 AM CDTSpecial Weather StatementHGXBrazos26 min
Apr 6, 10:36 AM CDTSpecial Weather StatementHGXPolk24 min
Apr 6, 10:38 AM CDTSpecial Weather StatementHGXWalker52 min
Apr 6, 10:41 AM CDTSpecial Weather StatementHGXPolk49 min
Apr 6, 11:03 AM CDTSpecial Weather StatementHGXSan Jacinto27 min
Apr 6, 11:06 AM CDTSevere Thunderstorm WarningHGXHouston, Madison, Trinity, Walker39 min
Apr 6, 11:10 AM CDTMarine Dense Fog AdvisoryHGX64 min
Apr 6, 11:28 AM CDTSpecial Weather StatementHGXTrinity47 min
Apr 6, 4:03 PM CDTSpecial Weather StatementHGXBurleson27 min
Apr 6, 4:30 PM CDTSevere Thunderstorm WarningHGXBurleson30 min
Apr 6, 5:01 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson14 min
Apr 6, 5:20 PM CDTSpecial Weather StatementHGXBrazos55 min
Apr 6, 5:34 PM CDTSpecial Weather StatementHGXBurleson41 min
Apr 6, 5:39 PM CDTSevere Thunderstorm WarningHGXHouston36 min
Apr 6, 5:42 PM CDTTornado WarningHGXBrazos, Madison33 min
Apr 6, 5:47 PM CDTSevere Thunderstorm WarningHGXBurleson28 min
Apr 6, 5:55 PM CDTTornado WarningHGXHouston20 min
Apr 6, 6:02 PM CDTTornado WarningHGXMadison28 min
Apr 6, 6:17 PM CDTSevere Thunderstorm WarningHGXHouston13 min
Apr 6, 6:28 PM CDTTornado WarningHGXHouston, Madison32 min
Apr 6, 6:32 PM CDTSpecial Weather StatementHGXMadison28 min
Apr 6, 6:35 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison25 min
Apr 6, 6:59 PM CDTSevere Thunderstorm WarningHGXHouston, Madison46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.